\`x^2+y_1+z_12^34\`
Advanced Search
Article Contents
Article Contents

Hopf bifurcation and pattern formation in a delayed diffusive logistic model with spatial heterogeneity

  • * Corresponding author: Junping Shi

    * Corresponding author: Junping Shi 

Partially supported by a grant from China Scholarship Council, US-NSF grant DMS-1715651, National Natural Science Foundation of China (No.11571257), Science and Technology Commission of Shanghai Municipality (No. 18dz2271000)

Abstract Full Text(HTML) Figure(6) Related Papers Cited by
  • In this paper, we study the Hopf bifurcation and spatiotemporal pattern formation of a delayed diffusive logistic model under Neumann boundary condition with spatial heterogeneity. It is shown that for large diffusion coefficient, a supercritical Hopf bifurcation occurs near the non-homogeneous positive steady state at a critical time delay value, and the dependence of corresponding spatiotemporal patterns on the heterogeneous resource function is demonstrated via numerical simulations. Moreover, it is proved that the heterogeneous resource supply contributes to the increase of the temporal average of total biomass of the population even though the total biomass oscillates periodically in time.

    Mathematics Subject Classification: Primary: 35K57; Secondary: 35B10, 35B32, 35B36, 35R10, 92B05, 92D40.

    Citation:

    \begin{equation} \\ \end{equation}
  • 加载中
  • Figure 1.  The non-homogeneous steady states of Eq (2) when $m(x)$ is a cosine function: (a) $m(x) = \cos(x)+2$; (b) $m(x) = \cos(1.5x)+2$; (c) $m(x) = \cos(2x)+2$. Here $d = 2$ (which is equivalent to $\lambda = 0.5$), $\tau = 0.71<\tau_{0\lambda }\approx0.785$ and initial value $u_{0} = 2$ for all three cases, and the solution converges to the non-homogeneous steady state

    Figure 2.  The non-homogeneous steady states of Eq. (2) when $m(x)$ is a sine function: (a) $m(x) = \sin(x)+2$; (b) $m(x) = \sin(1.5x)+1.788$; (c) $m(x) = \sin(2x)+2$. The parameters are the same as in Figure 1, and here $\tau = 0.73<\tau_{0\lambda }\approx0.785$. The solution converges to the non-homogeneous steady state for each case

    Figure 3.  The non-homogeneous steady states of Eq. (2) when $m(x)$ is a monotone linear function: (a) $m(x) = 1+x/\pi$; (b) $m(x) = 3-x/\pi$. Here $d = 2$ and $\tau = 0.73<\tau_{0\lambda }$. The solution converges to the positive monotone steady state

    Figure 4.  The periodic orbits induced by Hopf bifurcation near the non-homogeneous steady state of Eq. (2) for case that $m(x)$ is cosine function: (a) $m(x) = \cos(x)+2$; (b) $m(x) = \cos(1.5x)+2$; (c) $m(x) = \cos(2x)+2$. Here $d = 2$, and $\tau = 0.82>\tau_{0\lambda }\approx 0.785$

    Figure 5.  The periodic orbits induced by Hopf bifurcation near the non-homogeneous steady state of Eq. (2) for case that $m(x)$ is sine function: (a) $m(x) = \sin(x)+2$; (b) $m(x) = \sin(1.5x)+1.788$; (c) $m(x) = \sin(2x)+2$. Here $d = 2$, and $\tau = 0.82>\tau_{0\lambda }\approx 0.785$

    Figure 6.  The periodic orbits induced by Hopf bifurcation near the non-homogeneous steady state of Eq. (2) for case that $m(x)$ is monotone linear function: (a) $m(x) = 1+x/\pi$; (b) $m(x) = 3-x/\pi$. Here $d = 2$, and $\tau = 0.82>\tau_{0\lambda }\approx 0.785$

  •   N. F. Britton , Aggregation and the competitive exclusion principle, J. Theoret. Biol., 136 (1989) , 57-66.  doi: 10.1016/S0022-5193(89)80189-4.
      S. Busenberg  and  W. Z. Huang , Stability and Hopf bifurcation for a population delay model with diffusion effects, J. Differential Equations, 124 (1996) , 80-107.  doi: 10.1006/jdeq.1996.0003.
      R. S. Cantrell  and  C. Cosner , The effects of spatial heterogeneity in population dynamics, J. Math. Biol., 29 (1991) , 315-338.  doi: 10.1007/BF00167155.
      R. S. Cantrell  and  C. Cosner , On the effects of spatial heterogeneity on the persistence of interacting species, J. Math. Biol., 37 (1998) , 103-145.  doi: 10.1007/s002850050122.
      R. S. Cantrell and C. Cosner, Spatial Ecology Via Reaction-Diffusion Equations, Wiley Series in Mathematical and Computational Biology. John Wiley & Sons, Ltd., Chichester, 2003. doi: 10.1002/0470871296.
      R. S. Cantrell , C. Cosner  and  V. Hutson , Ecological models, permanence and spatial heterogeneity, Rocky Mountain J. Math., 26 (1996) , 1-35.  doi: 10.1216/rmjm/1181072101.
      R. S. Cantrell , C. Cosner  and  Y. Lou , Approximating the ideal free distribution via reaction-diffusion-advection equations, J. Differential Equations, 245 (2008) , 3687-3703.  doi: 10.1016/j.jde.2008.07.024.
      S. S. Chen, Y. Lou and J. J. Wei, Hopf bifurcation in a delayed reaction-diffusion-advection population model, J. Differential Equations, 264 (2018), 5333-5359, arXiv: 1706.02087. doi: 10.1016/j.jde.2018.01.008.
      S. S. Chen  and  J. P. Shi , Stability and Hopf bifurcation in a diffusive logistic population model with nonlocal delay effect, J. Differential Equations, 253 (2012) , 3440-3470.  doi: 10.1016/j.jde.2012.08.031.
      D. L. DeAngelis , W. M. Ni  and  B. Zhang , Dispersal and spatial heterogeneity: Single species, J. Math. Biol., 72 (2016) , 239-254.  doi: 10.1007/s00285-015-0879-y.
      T. Faria , Normal forms and Hopf bifurcation for partial differential equations with delays, Trans. Amer. Math. Soc., 352 (2000) , 2217-2238.  doi: 10.1090/S0002-9947-00-02280-7.
      T. Faria and W. Z. Huang, Stability of periodic solutions arising from Hopf bifurcation for a reaction-diffusion equation with time delay, In Differential Equations and Dynamical Systems (Lisbon, 2000), volume 31 of Fields Inst. Commun., pages 125-141. Amer. Math. Soc., Providence, RI, 2002.
      S. D. Fretwell  and  J. S. Calver , On territorial behavior and other factors influencing habitat distribution in birds, Acta Biotheoretica, 19 (1969) , 37-44. 
      G. Friesecke , Convergence to equilibrium for delay-diffusion equations with small delay, J. Dynam. Differential Equations, 5 (1993) , 89-103.  doi: 10.1007/BF01063736.
      S. A. Gourley  and  J. W.-H. So , Dynamics of a food-limited population model incorporating nonlocal delays on a finite domain, J. Math. Biol., 44 (2002) , 49-78.  doi: 10.1007/s002850100109.
      S. J. Guo , Stability and bifurcation in a reaction-diffusion model with nonlocal delay effect, J. Differential Equations, 259 (2015) , 1409-1448.  doi: 10.1016/j.jde.2015.03.006.
      S. J. Guo  and  L. Ma , Stability and bifurcation in a delayed reaction-diffusion equation with Dirichlet boundary condition, J. Nonlinear Sci., 26 (2016) , 545-580.  doi: 10.1007/s00332-016-9285-x.
      M. E. Gurtin  and  R. C. MacCamy , On the diffusion of biological populations, Math. Biosci., 33 (1977) , 35-49.  doi: 10.1016/0025-5564(77)90062-1.
      X. Q. He  and  W. M. Ni , The effects of diffusion and spatial variation in Lotka-Volterra competition-diffusion system Ⅰ: Heterogeneity vs. homogeneity, J. Differential Equations, 254 (2013) , 528-546.  doi: 10.1016/j.jde.2012.08.032.
      X. Q. He  and  W. M. Ni , The effects of diffusion and spatial variation in Lotka-Volterra competition-diffusion system Ⅱ: The general case, J. Differential Equations, 254 (2013) , 4088-4108.  doi: 10.1016/j.jde.2013.02.009.
      X. Q. He  and  W. M. Ni , Global dynamics of the Lotka-Volterra competition-diffusion system: diffusion and spatial heterogeneity Ⅰ, Comm. Pure Appl. Math., 69 (2016) , 981-1014.  doi: 10.1002/cpa.21596.
      X. Q. He and W. M. Ni, Global dynamics of the Lotka-Volterra competition-diffusion system with equal amount of total resources, Ⅱ, Calc. Var. Partial Differential Equations, 55 (2016), Art. 25, 20pp. doi: 10.1007/s00526-016-0964-0.
      G. E. Hutchinson , Circular causal systems in ecology, Annals of the New York Academy of Sciences, 50 (1948) , 221-246. 
      V. Hutson , Y. Lou  and  K. Mischaikow , Spatial heterogeneity of resources versus Lotka-Volterra dynamics, J. Differential Equations, 185 (2002) , 97-136.  doi: 10.1006/jdeq.2001.4157.
      K. Y. Lam  and  W. M. Ni , Uniqueness and complete dynamics in heterogeneous competition-diffusion systems, SIAM J. Appl. Math., 72 (2012) , 1695-1712.  doi: 10.1137/120869481.
      K.-L. Liao  and  Y. Lou , The effect of time delay in a two-patch model with random dispersal, Bull. Math. Biol., 76 (2014) , 335-376.  doi: 10.1007/s11538-013-9921-7.
      Y. Lou , On the effects of migration and spatial heterogeneity on single and multiple species, J. Differential Equations, 223 (2006) , 400-426.  doi: 10.1016/j.jde.2005.05.010.
      Y. Lou  and  F. Lutscher , Evolution of dispersal in open advective environments, J. Math. Biol., 69 (2014) , 1319-1342.  doi: 10.1007/s00285-013-0730-2.
      M. C. Memory , Bifurcation and asymptotic behavior of solutions of a delay-differential equation with diffusion, SIAM J. Math. Anal., 20 (1989) , 533-546.  doi: 10.1137/0520037.
      M. Mimura, D. Terman and T. Tsujikawa, Nonlocal advection effect on bistable reactiondiffusion equations, In Patterns and Waves, volume 18 of Stud. Math. Appl., pages 507-542. North-Holland, Amsterdam, 1986. doi: 10.1016/S0168-2024(08)70144-9.
      J. D. Murray, Mathematical Biology. II, volume 18 of Interdisciplinary Applied Mathematics, Springer-Verlag, New York, third edition, 2003. Spatial models and biomedical applications.
      S. W. Pacala  and  J. Roughgarden , Spatial heterogeneity and interspecific competition, Theoret. Population Biol., 21 (1982) , 92-113.  doi: 10.1016/0040-5809(82)90008-9.
      M. H. Protter and H. F. Weinberger, Maximum Principles in Differential Equations, Prentice-Hall, Inc., Englewood Cliffs, N. J., 1967.
      Q. Y. Shi , J. P. Shi  and  Y. L. Song , Hopf bifurcation in a reaction-diffusion equation with distributed delay and Dirichlet boundary condition, J. Differential Equations, 263 (2017) , 6537-6575.  doi: 10.1016/j.jde.2017.07.024.
      N. Shigesada , K. Kawasaki  and  E. Teramoto , Spatial segregation of interacting species, J. Theoret. Biol., 79 (1979) , 83-99.  doi: 10.1016/0022-5193(79)90258-3.
      Y. Su , J. J. Wei  and  J. P. Shi , Hopf bifurcations in a reaction-diffusion population model with delay effect, J. Differential Equations, 247 (2009) , 1156-1184.  doi: 10.1016/j.jde.2009.04.017.
      Y. Su , J. J. Wei  and  J. P. Shi , Hopf bifurcation in a diffusive logistic equation with mixed delayed and instantaneous density dependence, J. Dynam. Differential Equations, 24 (2012) , 897-925.  doi: 10.1007/s10884-012-9268-z.
      O. Vasilyeva  and  F. Lutscher , Population dynamics in rivers: Analysis of steady states, Can. Appl. Math. Q., 18 (2010) , 439-469. 
      J. H. Wu, Theory and Applications of Partial Functional-Differential Equations, volume 119 of Applied Mathematical Sciences, Springer-Verlag, New York, 1996. doi: 10.1007/978-1-4612-4050-1.
      X. P. Yan  and  W. T. Li , Stability of bifurcating periodic solutions in a delayed reaction-diffusion population model, Nonlinearity, 23 (2010) , 1413-1431.  doi: 10.1088/0951-7715/23/6/008.
      K. Yoshida , The Hopf bifurcation and its stability for semilinear diffusion equations with time delay arising in ecology, Hiroshima Math. J., 12 (1982) , 321-348. 
      B. Zhang , X. Liu , D. L. DeAngelis , W. M. Ni  and  G. G. Wang , Effects of dispersal on total biomass in a patchy, heterogeneous system: Analysis and experiment, Math. Biosci., 264 (2015) , 54-62.  doi: 10.1016/j.mbs.2015.03.005.
  • 加载中

Figures(6)

SHARE

Article Metrics

HTML views(580) PDF downloads(391) Cited by(0)

Access History

Other Articles By Authors

Catalog

    /

    DownLoad:  Full-Size Img  PowerPoint
    Return
    Return